Skip to content

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
Probiotics question
avatar
Jules21740 posted:
I've started taking a probiotic from my local Vitamin Shoppe. It says it's got 3 billion bacteria in it. Because I'm in a nasty flair, I decided to start taking 3 of them each night at bed time. Is it normal to actually get D from the probiotic? I felt worse last night after taking them after a fairly decent day UC wise. My stomach was bubbly and bloated all night, and I was up and down in the bathroom 4 or 5 times. Did I take too many at one time?
Reply
 
avatar
CalGal37 responded:
Jules, take the probiotics as directed. Don't overdo. There can be such a thing as 'too much of a good thing.' Yes, it is possible to get diarrhea and gas from probiotics. There can be a small 'war' going on in your GI tract when you first add probiotics. It doesn't happen to everyone, but it can happen. You just have to ride it out.
 
avatar
cbsylvester responded:
I was recently on a antibiotic. I asked my GI doc if I should take more probiotics while on the drug. He gave me a resounding yes. I said well, when I took more of this probiotic it gave me diarrhea. He said that really isn't possible. Well... I've got news for him. It is possible. haha. What I've found that works very well for me is VSL #3. I take 1 sachet every 2 days. It works very well. It makes everything very happy. It might take some experimenting. But I do strongly suggest VSL #3.
 
avatar
rednewbie responded:
I will be honest... I am one of the few probotics did nothing for me. I took them for over 3 months and did not experience any improvement at all. I even tried two different brands, and nothing. I actually got worse.. not because of the probotics but it just did not help me. However, my daughter is ill and her doc put her on probotics and B12... to improve her immunity. So I figure, maybe I am just an oddball... and I have and will continue to give it to my daughter.. Just in case it does work for her. I figure give it a try. What do you have to lose.. But follow instructions.. Good Luck, Gin
 
avatar
nammerjojo responded:
I have had ulcerative colitis for 34 years. I have taken so much prednisone that I now have osteoporosis. For 34 years I have let the "quacks" pump me full of their so called miracle drugs that cause bone loss, glaucoma, and cancer. I have been in the hospital so many times, I can not count them. I have had so many blood transfusions its a wonder I don't have aids(I was getting blood way before they started testing for aids) 3 months ago I discovered my wonder cure. Raw goat milk kefir and yougart. I can't believe that I never heard of this before and that for 34 years I suffered every day of my life. It was nothing for me to go the the bathroom at least 20 to 30 times a day. I would be in so much pain I could barely get out of bed. I couldn't make plans to go anywhere or do anything. If I had to go somewhere, I had to plan my route by where the bathrooms were along the way. I started the raw goat milk kefir and yourgart 3 months ago, plus stopped taking all pharmacuticals. Within 3 days, I was feeling better. Within 2 months I was going to the bathroom maybe 3 times a day with no blood. Now 3 months later, I go to the bathroom once a day and the diarreha is all but gone. If you have not tried this, please, please do not go through the years and years of agony that I have been through. I promise you that this will work for you. If it worked for me after 34 years , it has to work for you. The doctors had me so pumped full of anti biotics that my system basically shut down and wasn't even working anymore. Don't let these doctors do this to you. You will suffer in the long run...........I am 52 years old and got this disease when I was 18.............I feel like I'm 20 again!!!!!
 
avatar
darkntall responded:
nammerjojo, You are SOOO right about letting those "quacks" fill you with those drugs! I l,ike you, had to do my own research on other alternatives to those awful drugs. I was having more sideaffects than benefits. Ive been taking probiotics for about a year now and they have worked TREMENDOUSLY well for me! My GI had me on Benefiber, but once Istarted taking my probiotics, I switched to taking that instead of the fiber. The fiber was causing me to use the bathroom too much and make me feel gassy. Since Ive started taking my probiotics, Ive been able to eat anything that I want now, and I have 1 good BM in the morning. I only wish I had known about probiotics at the onset of this horrible disease! I probably wouldnt have had to have a surgery if I had known about probiotics and digestive enzymes. It took the dr's about 6 mths to finally diagnosed it has Crohns. I I've found my right mix of supplements, aka my "drugs". LOL! I take a digestive enzymes, probiotics, a sublingual B-12, multi, and a very good, strong antioxidant supplement every day as my "drugs". My PCP and GI said that I can keep taking them if they are giving me good results and keeping my inflammation down. Have good day!


Helpful Tips

Need Quick Answers?
We know many of our members come to our communities in pain and looking for quick answers to get them some relief. Because communities are ... More
Was this Helpful?
38 of 44 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website